Iowa, 2001

Flooding in Iowa, June 13 to 20, 2001

June 13 to 20, 2001 · NWS FSD · 2 events in 2 counties and zones

Flooding along the Big Sioux River affected cropland, with some crops expected to survive due to the relatively short time fields were under water. Boat docks and some roads along the river were closed due to the flooding.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Flooding along the Big Sioux River affected cropland, with some crops expected to survive due to the relatively short time fields were under water. Boat docks and some roads along the river were closed due to the flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 13, 2:30 AM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 13, 2:30 AM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 AM CDT WED JUN 13 2001

FIRST WAVE OF HEAVY/SVR STORMS NOW MAINLY N OF INTERSTATE 90 ASSCD
WITH LIFT N OF WMFNT STILL LOCKED BY OUTFLOW BOUNDARIES FM NRN NE
TO NRN IA. AFT MCC MOVES OFF TO E LATER THIS MRNG...EXPCT WARM ADV
TO PUSH FNT N SOME...NOT AS FAR N AS AVN/NGM BUT NOT AS FAR S AS ETA
EITHER. WILL PLAY MIDDLE OF ROAD AND FACTOR IN PREV FCST FOR
SOMEWHAT WARMER THAN GUID ESP SRN CWA TDA. ANOTHER BIG SHOT OF
ENERGY WILL COME AROUND BOTTOM OF UPR TROF INTO ESP SRN AND ERN CWA
FOR LATE THIS AFTN AND TNGT...PSBLY MUCH STGR THAN PREV FCST. WILL
HIT PRETTY HARD WITH HIGH POPS AND PSBLTY OF SVR/HVY AGAIN. DISAGREE
WITH SPC WITH S BIAS OF MOD RISK AS PER ETA AND THINK IT SHOULD BE AT
LEAST AS FAR N AS INTERSTATE 90 FOR THIS EVE. DAYSHIFT CAN FINE TUNE
TIMING OF THIS NEXT WAVE...AND PSBLY EVEN PUT A FFA pIF IT LOOKS LIKE
IT WILL DVLP. WILL CANCEL SRN PART OF WATCH AT 4 AM ISSUANCE.

.FSD...NONE
RYRHOLM

In the hours before

Local storm report, Jun 13, 2:01 AM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
301 AM CDT WED JUN 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0214 AM    CHAMBERLAIN               SD   1.75 INCH HAIL
06/13/01   BRULE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 13, 2:34 AM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
334 AM CDT WED JUN 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0127 AM    6 SW CHANDLER             MN   .75 INCH HAIL
06/13/01   MURRAY
Special weather statement, Jun 13, 3:00 AM CST, 3 hours before
SDZ070-071-IAZ013-014-020>022-031-032-NEZ013-014-131000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  SIOUX FALLS SD
400 AM CDT WED JUN 13 2001

...TORNADO WATCH CANCELLED FOR PARTS OF NORTHWEST IOWA...EXTREME
SOUTHEAST SOUTH DAKOTA...AND FAR NORTHEAST NEBRASKA...

THE TORNADO WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING
COUNTIES...

IN NORTHWEST IOWA...OBRIEN...CLAY...PLYMOUTH...CHEROKEE...BUENA
VISTA...WOODBURY...AND IDAv.

IN SOUTHEAST SOUTH DAKOTA...CLAY AND UNION.

IN NORTHEAST NEBRASKA...DIXON AND DAKOTA.

RSR
Special weather statement, Jun 13, 3:30 AM CST, 2 hours 30 minutes before
SDZ040-055-056-061-062-065>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-131600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  SIOUX FALLS SD
430 AM CDT WED JUN 13 2001

...MORE HEAVY OR SEVERE THUNDERSTORMS POSSIBLE BY TONIGHT IN
SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...AND NORTHWEST IOWA...

AFTER THE OVERNIGHT AND EARLY MORNING SEVERE AND HEAVY
THUNDERSTORMS...MORE WILL BE POSSIBLE LATE THIS AFTERNOON AND
TONIGHT. MOST OF THE THUNDERSTORMS LAST NIGHT AND THIS EARLY MORNING
WERE NEAR AND NORTH OF INTERSTATE 90. HOWEVER...THE NEXT ROUND SHOULD
DEVELOP FURTHER TO THE SOUTH AND EAST IN THE AREA...WITH THE MAIN
THREAT IN NORTHWEST IOWA AND FAR NORTHEAST NEBRASKA...AND NEARBY
SECTIONS OF SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA LATE THIS
AFTERNOON AND TONIGHT. HEAVY RAINS WITH POSSIBLE FLOODING...AND
SEVERE STORMS WILL BE POSSIBLE. STAY TUNED TO YOUR LATEST NATIONAL
WEATHER SERVICE FORECAST FOR UPDATES FOR THIS WEATHER SITUATION.

RSR
Special weather statement, Jun 13, 4:15 AM CST, 1 hour 45 minutes before
SDZ050-055>069-MNZ080-081-089-090-097-098-IAZ001>003-012-131100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  SIOUX FALLS SD
515 AM CDT WED JUN 13 2001

...TORNADO WATCH EXPIRED FOR ALL OF SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...AND NORTHWEST IOWA...

THE TORNADO WATCH HAS EXPIRED AS OF 5 AM CDT. THUNDERSTORMS WERE
STILL AFFECTING AREAS NORTH OF INTERSTATE 90...BUT ONLY ISOLATED
SEVERE STORMS ARE STILL POSSIBLE THROUGH MID MORNING. MOST OF THE
STORMS SHOULD PRODUCE HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS.

RSR
Local storm report, Jun 13, 5:32 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
632 AM CDT WED JUN 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 PM    OCHEYEDAN                 IA   TORNADO
06/12/01   OSCEOLA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Sioux

When
June 13, 6:00 AM CST to June 19, 6:00 AM CST
Where
Sioux forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Flood, Plymouth

When
June 14, 6:00 AM CST to June 20, 6:00 AM CST
Where
Plymouth forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.738, -96.214 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5252616, 5252617.